Hospital admits medication error

Joanna Smith was given medication at GWH that should not have been administered to someone eight weeks pregnant. She is pictured with baby Lillee May

Joanna Smith was given medication at GWH that should not have been administered to someone eight weeks pregnant. She is pictured with baby Lillee May

First published in News by

A HOSPITAL gave a young mother medication she should not have received when she was eight weeks pregnant.

Joanna Smith, 23, from Penhill, was admitted to A&E at Swindon’s Great Western Hospital with a urinary infection in June 2013. She was given a prescription for trimethoprim.

Joanna soon developed a rash over her body and began feeling unwell. She later discovered trimethoprim is “contraindicated” during pregnancy – that means the drug should not have been administered because it is potentially harmful.

Three days after her A&E visit Joanna returned to GWH for a routine pregnancy check-up. She was immediately booked in for a scan during which it emerged she had miscarried.

The hospital insists there is no link between Joanna being given the trimethoprim and the miscarriage. The mother of three had had eight miscarriages previously. But the miscarriage prompted her to research the drug she had been prescribed, which is when she found out it is contraindicated.

“I took the tablets and about two days after I started to feel ill and had a rash all over my body,” she said. “And I had very low blood pressure.

“As soon as the doctor saw me at the hospital they booked me for a scan. And that’s when they told me the baby had died.

“When I got home I researched the medication they had given me. Even the hospital website said you can’t take it while pregnant. Their own website said they couldn’t prescribe it to me.

“I had had eight miscarriages before. This was my ninth and they knew my history.”

A year on, Joanna’s solicitor received a letter from the NHS Litigation Authority dated August 7 acknowledging that GWH had ‘breached its duty of care’.

Yet it explained the trust was unable to admit it had caused her miscarriage.

“The Trust admits that it breached its duty of care by prescribing trimethoprim to your client on 15 June 2013,” the letter said.

“Although the Trust is very sorry for your client’s loss, it is unable to admit that your client’s miscarriage was caused by the administration of trimethoprim.

“On the balance of probabilities, the miscarriage had already occurred before the admitted breach of duty.

“Trimethoprim is a folate antagonist that has been linked to an increased risk of miscarriage. It was administered on June 15 2013 and your client was told on 19 June 2013 that no heartbeat could be heard. We are informed that folate antagonists do not cause miscarriage this quickly.”

But Joanna says her care was handled poorly.

“It is not even the time frame they took to respond,” she added. “They admitted they did something wrong. I feel betrayed. I went on the off chance that something could be wrong. I will always have that doubt now when I go to the hospital.”

A statement issued yesterday by the Great Western Hospitals NHS Foundation Trust said: “We are sorry for Miss Smith’s loss, however an independent investigation found that this miscarriage was unlikely to be related to medication prescribed by the Trust.

“Nevertheless we would like to apologise for the fact medication was prescribed which should not have been and we are currently looking into why this happened and have arranged to meet with Miss Smith.

“We would encourage anyone who has any concerns about their care to speak to a member of staff or contact our Customer Service Team at the earliest opportunity on 01793 604031 or customer.service@gwh.nhs.uk

Send us your news, pictures and videos

Most read stories

Local Info

Enter your postcode, town or place name

About cookies

We want you to enjoy your visit to our website. That's why we use cookies to enhance your experience. By staying on our website you agree to our use of cookies. Find out more about the cookies we use.

I agree